Thunderstorm Wind, Knox
- When
- July 18, 1:47 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.970, -83.950
Several trees were reported down across Knoxville.
Continuation of a moist and unstable air mass allowed for the development of widely scattered thunderstorms during the afternoon. The storms initiated on the higher terrain features including the Cumberland Plateau and drifted a few mile east into the Tennessee |Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Continuation of a moist and unstable air mass allowed for the development of widely scattered thunderstorms during the afternoon. The storms initiated on the higher terrain features including the Cumberland Plateau and drifted a few mile east into the Tennessee |Valley. Some of the thunderstorms became severe producing mainly wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 12:30 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM EDT WED JUL 18 2012 .AVIATION...TSRA COVERAGE ON THE INCREASE THIS AFTERNOON WITH SOME ACTIVITY FIRING ALONG OUTFLOW BOUNDARIES FROM EARLIER TSRA. TYS AND TRI WILL BOTH BE UNDER THE GUN TO GET A TSRA OVER THE NEXT 1 TO 4 HOURS. CHA MAY ALSO GET A TSRA GIVEN NEW DEVELOPMENT OVER THE SRN PLATEAU WHICH WILL MOVE SLOWLY SE. KEPT CONDITIONS MOSTLY VFR OUTSIDE OF THE SHORT TERM THREAT FOR TSRA. IF A STRONGER TSRA DEVELOPS OR PASSES DIRECTLY OVER TYS/TRI THEN BRIEF MVFR OR LOWER CONDITIONS ARE LIKELY. POTENTIAL FOR PATCHY DENSE FOG LATE TONIGHT AGAIN AT TRI...WHICH MAY EQUATE TO IFR OR LOWER THERE BEFORE 12Z THURSDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 451 AM EDT WED JUL 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 451 AM EDT WED JUL 18 2012 /351 AM CDT WED JUL 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED THROUGH THE UPCOMING WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1239 PM EDT WED JUL 18 2012 TNZ035-067-181730- MORGAN TN-ROANE TN- 1239 PM EDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND ROANE COUNTIES UNTIL 130 PM EDT... AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKWOOD...MOVING SOUTHEAST AT 10 MPH. OTHER ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP IN THIS AREA. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AND ANY OTHER STRONG STORMS THIS AFTERNOON. LOCALLY HEAVY RAINS UP TO 1.5 INCHES PER HOUR ARE ALSO POSSIBLE...AND MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD... KINGSTON...OLIVER SPRINGS...PINE ORCHARD...PETROS...OAKDALE... HARRIMAN...DEARMOND...EAGLE FURNACE...FAIRVIEW...PAINT ROCK AND BRADBURY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 204 PM EDT WED JUL 18 2012 TNZ036-069-181845- ANDERSON TN-KNOX TN- 204 PM EDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL 245 PM EDT... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL... HALLS...KARNS...BEARDEN AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were reported down across Knoxville.
One tree was reported down in the vicinity of Mount Crest.
Two trees were reported down on Mowbray Mountain.
A tree was reported down along Clover Lane in Graysville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389884, 389885, 389886, 389887.